Prescription painkiller overdoses have become a serious health concern in the United States. These powerful drugs are extremely addictive, and they can have life-threatening side effects — including addiction and overdose.
Severe injuries and deaths can easily occur when a physician over-prescribes these medications, prescribes them with other dangerous medications, or fails to inform a patient how to use them properly.
What is the problem?
Painkillers are some of the most important medications in the world, taken by millions of people every day. Opioid painkillers (narcotics) are often prescribed to treat severe pain — usually to people recovering from injuries, surgery, or chronic conditions like back pain. They work by changing the way the brain perceived pain. They also slow down the part of the brain that controls unconscious breathing.
Unfortunately, as the popularity of narcotic painkillers has increased, so has the number of overdose injuries and deaths. According to the Centers for Disease Control (CDC), there were nearly 16,000 opioid painkiller deaths in 2009 — four times higher than the number of deaths in 1999. Most of these deaths were among addicts abusing the medications, but deaths can also occur when doctors fail to prescribe the medications responsibly. If your loved one was injured or killed by a painkiller overdose, you may have a lawsuit.
Some of the most popular opioid painkillers include:
- Hydrocodone (Vicodin)
- Oxycodone (Percocet, OxyContin)
- Hydromorphone (Dilaudid)
- Fentanyl (Duragesic)
- Methadone (Dolophine)
- Morphine (MS Contin)
- And more
FDA Warnings for Painkiller Overdose
In July 2012, the U.S. Food and Drug Administration (FDA) published a Consumer Update to warn about the serious risks of opioid narcotic painkillers. According to Dr. Sharon Herz, from the FDA Division of Anesthesia, Analgesia, and Addiction Products,
“[Opioids] carry a significant risk of misuse, abuse, overdose and death. We’re trying to help physicians manage the risks an improve the safety of using these medications. When too much is taken, the risk of overdose is serious and it can cause death. We’ve seen that happen to people who overdose accidentally when they are taking an opioid for pain and to others who are taking it to get high.”
The FDA has also warned that extended-release, long-acting opioid narcotics are more of a safety concern than immediate-release products, because they are more powerful and tend to stay in the body longer. The FDA has attempted to address this safety issue by requiring drug manufacturers who sell these drugs to provide free accredited courses for health care professionals. The FDA does not require these courses.
Opioid Painkiller Overdoses
Overdoses may occur when opioid painkillers are over-prescribed, or when the doctor fails to inform a patient how to take the product safely, or when doctors prescribe multiple medications that slow down breathing. If patients are not informed about how to take the medications safely, they can easily overdose and suffer severe, potentially fatal side effects such as respiratory depression.
Respiratory depression (hypoventilation) occurs when a sedated patient breathes very slowly, or fails to fully inflate their lungs with each breath. Over time, the patient’s internal organs become starved of oxygen. The heart-rate may increase to compensate for the lack of oxygen, but it will eventually slow down as the heart muscle becomes deprived of oxygen. The heat may ultimately fail, leading to cardiac arrest and death.
Painkiller Side Effects
In addition to overdose injuries, patients who take these medications over long periods of time may develop drug tolerance. They may need larger and larger doses to get the same effect. This can lead to drug addiction. Narcotic painkillers are habit-forming, and patients may slowly become addicted after habitually using the drugs to treat slight ailments or relieve cravings.
Other side effects of opioid painkillers include:
- Dizziness, drowsiness, weakness
- Drug Addiction
- Cardiovascular disorders (chest pain, abnormally fast/slow heart rate, cardiac arrest)
- Respiratory distress (slowed breathing)
- Trouble sleeping
- Hallucinations, vivid dreams
- Confusion, agitation
- Vision problems (blurry vision)
- Withdrawal symptoms
- And more